Kansas, 2012

Drought in Kansas, November 1 to 30, 2012

November 1 to 30, 2012 · NWS SGF · 3 events in 3 counties and zones

Despite appreciable rainfall earlier in the fall season, November was drier than normal which has kept drought conditions across southeast Kansas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Despite appreciable rainfall earlier in the fall season, November was drier than normal which has kept drought conditions across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 31, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CDT WED OCT 31 2012

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY'S WEATHER IS A GREAT EXAMPLE AS TO WHY IT'S NICE BEING IN
SOUTHEAST KANSAS OR THE MISSOURI OZARKS. MOSTLY SUNNY SKIES AND
LIGHT WINDS...ACCOMPANIED BY TEMPERATURES IN THE UPPER 50S AND LOW
60S...MADE FOR IDEAL CONDITIONS FOR OUTDOOR ACTIVITIES.

THESE FAIR WEATHER CONDITIONS WILL CONTINUE INTO THURSDAY AND
FRIDAY...AS HIGH PRESSURE ALOFT PASSES OVERHEAD. WE COULD EXPERIENCE
SOME PASSING CLOUDS...HOWEVER...SKIES SHOULD REMAIN MOSTLY CLEAR.

A FANTASTIC WARMING TREND IS ONGOING...AND IT ONLY GETS BETTER FOR
THURSDAY AND FRIDAY.  LOOK FOR TEMPERATURES TO WARM INTO THE 70S
BOTH DAYS.

FORECAST DIFFICULTLY INCREASES THIS WEEKEND...AS OUR NEXT FRONTAL
PASSAGE OCCURS DURING THE DAY ON SATURDAY.  THIS FRONT WILL BE
FORCED INTO THE REGION...BY THE RESIDUAL EFFECTS OF AN UPPER LEVEL
STORM SYSTEM NOW APPROACHING THE PACIFIC NORTHWEST.  THIS FEATURE IS
QUITE INTENSE RIGHT NOW...BUT WILL WEAKEN AS IT TRACKS TO THE
EAST.

MODELS ARE STARTING TO COME TO A CONSENSUS...THAT THIS WAVE'S
STRUCTURE WILL EVOLVE TOWARD A POSITIVE TILT.  MEANING THAT THE
SURFACE FRONT WILL PRE-MATURELY SCOURER OUT LOW LEVEL MOISTURE AND
INSTABILITY...PRIOR TO THE ARRIVAL OF IT'S STRONG UPPER LEVEL
FORCING.

AT THIS POINT...IT SEEMS LOGICAL THAT A WEAK LINE OF CONVECTION...OR
MAYBE JUST SHOWERS...WILL DEVELOP ACROSS THE REGION AS THE FRONT
SHIFTS THROUGH ON SATURDAY.  THERE MAY OR MAY NOT BE THUNDER EMBEDDED
IN THIS LINE...AND MANY LOCATIONS COULD STAY DRY. THEREFORE WE WILL
KEEP THE LOW END PRECIPITATION CHANCES IN PLACE FOR SATURDAY AND
SATURDAY NIGHT.

THIS PRECIPITATION SHOULD BE WELL EAST OF THE OZARKS COME SUNDAY
MORNING.  SINCE THIS IS A PACIFIC BASED FRONTAL SYSTEM...ONLY
SLIGHTLY COOLER TEMPERATURES ARE EXPECTED FOR SUNDAY AND EARLY NEXT
WEEK.  LOOK FOR READINGS TO WARM INTO THE 50S BOTH DAYS...WITH A FEW
60 DEGREE READINGS POSSIBLE NEAR THE KANSAS AND OKLAHOMA STATE
LINES.

ANOTHER WARMING TREND IS EXPECTED LATER NEXT WEEK...WHILE
PRECIPITATION CHANCES LOOK MEAGER.  A BROAD UPPER LEVEL RIDGE
BECOMES ESTABLISHED ACROSS THE NATIONS MIDSECTION...WHILE A DRY
CONTINENTAL AIRMASS PERSISTS UNDERNEATH THIS SUPPRESSING RIDGE.

CRAMER

&&

.AVIATION...

FOR THE 06Z TAFS...

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AND BEYOND.
LIGHT AND VARIABLE WINDS CAN BE EXPECTED OVERNIGHT...WITH LIGHT
SOUTHERLY TO SOUTHWESTERLY WINDS DURING THE DAY THURSDAY.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 31, 7:19 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT WED OCT 31 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
819 PM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY
  NIGHT AS A COLD FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Other Federal Agency
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of November. The COOP station near Fort Scott reported 1.74 of rainfall for the month of November. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Cherokee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of November. The COOP station near Columbus reported 1.41 of rainfall for the month of November. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Crawford

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Other Federal Agency
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of November. The COOP station near Walnut reported 1.34 of rainfall for the month of November. The COOP station near Pittsburg reported 1.53 of rainfall for the month of November. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415558, 415559, 415560.